Science News
from research organizations

Eye Disorders Linked To Statin Drug Use In Some Patients

Date:
December 10, 2008
Source:
American Academy of Ophthalmology
Summary:
Statin medications are used to lower patients' cholesterol levels, thus helping prevent coronary heart disease, stroke and other deaths related to high cholesterol levels. Statin use has grown rapidly since 1992, and seems likely to increase in light of the recent, widely-reported Jupiter Study on statin benefits in patients with low cholesterol but elevated C-reactive protein.
Share:
       
FULL STORY

Statin medications are used to lower patients' cholesterol levels, thus helping prevent coronary heart disease, stroke and other deaths related to high cholesterol levels. Statin use has grown rapidly since 1992, and seems likely to increase in light of the recent, widely-reported Jupiter Study on statin benefits in patients with low cholesterol but elevated C-reactive protein. Eye disorders related to statins are rare, occurring in about 0.1 percent of patients (0.5 to 2.5 percent when gemfibrozil, another type of cholesterol-lowering drug, is taken simultaneously).

A new study led by F.W. Fraunfelder, MD, of the Casey Eye Institute, Oregon Health & Science University, is the first to systematically report on the association of eye disorders with statin use. The study appears in the Dec. 1 issue of Ophthalmology, the journal of the American Academy of Ophthalmology.

Dr. Fraunfelder's group analyzed statin-associated reports of double vision (diplopia), drooping of the upper eyelid (ptosis), and loss of full range of motion of the eyes (ophthalmoplegia) in the databases of the National Registry of Drug-Induced Ocular Side Effects, the World Health Organization, and the Food and Drug Administration. Since statins were known to cause skeletal muscle disorders in some patients, a similar affect was plausible in the eye muscles.

The average patient age was 64.5 years, and the case reports included 143 males, 91 females, and 22 persons with gender unspecified. The average statin dose of patients who exhibited one or more eye disorder was within ranges recommended by drug manufacturers, and the average time from beginning of therapy to developing an adverse drug reaction (ADR) was 8.3 months. There were 23 cases of loss of eye range of motion, 8 cases of ptosis, and 18 cases of ptosis in conjunction with double vision; disorders in all patients apparently resolved completely when statins were discontinued.

From the ADR reports, the researchers could not determine precisely which eye muscles were involved, or time needed to full recovery after statin discontinuation, for individual cases.

"We advise physicians prescribing statins to be aware that these eye disorders may result, and that medications should be discontinued if so. When a patient has one of these eye disorders, he should be rigorously evaluated to determine the cause, and statin use should be taken into account," Dr. Fraunfelder concludes.


Story Source:

The above story is based on materials provided by American Academy of Ophthalmology. Note: Materials may be edited for content and length.


Cite This Page:

American Academy of Ophthalmology. "Eye Disorders Linked To Statin Drug Use In Some Patients." ScienceDaily. ScienceDaily, 10 December 2008. <www.sciencedaily.com/releases/2008/12/081202182232.htm>.
American Academy of Ophthalmology. (2008, December 10). Eye Disorders Linked To Statin Drug Use In Some Patients. ScienceDaily. Retrieved May 30, 2015 from www.sciencedaily.com/releases/2008/12/081202182232.htm
American Academy of Ophthalmology. "Eye Disorders Linked To Statin Drug Use In Some Patients." ScienceDaily. www.sciencedaily.com/releases/2008/12/081202182232.htm (accessed May 30, 2015).

Share This Page: